Alert archive / Iowa / Flash Flood Warnings in 2016

Flash Flood Warning 12, NWS Quad Cities, IA

July 20, 2016Des Moines County, Louisa County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jul 20, 2016, 5:09 AM CDT for Des Moines County, Louisa County, Iowa; Henderson County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 5:09 AM CDT (10:09 UTC)
Expired
Jul 20, 2016, 11:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Des Moines County, IA, Louisa County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 83 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:00 AM CDTHEAVY RAIN 3.05Gladstone, IL24-HR TOTAL.
Jul 20, 6:55 AM CDTHEAVY RAIN 4Mediapolis, IAFELL IN PAST 3 HOURS...REPORT VIA KWQC TWITTER FEED.
Jul 20, 8:00 AM CDTHEAVY RAIN 4.53Ssw Stronghurst, ILALL FELL THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS53 KDVN 201009
FFWDVN
ILC071-IAC057-115-201615-
/O.NEW.KDVN.FF.W.0012.160720T1009Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTH CENTRAL LOUISA COUNTY IN SOUTHEASTERN IOWA...
  NORTHEASTERN DES MOINES COUNTY IN SOUTHEASTERN IOWA...

* UNTIL 1115 AM CDT WEDNESDAY
            
* AT 508 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BURLINGTON...WAPELLO...OQUAWKA...MEDIAPOLIS...STRONGHURST...
  MORNING SUN...GLADSTONE...GULF PORT...KOSSUTH...LONE TREE...
  GARLAND...NORTHFIELD...OLENA...HOPPER...DECORRA...
  ELRICK JUNCTION...HENDERSON COUNTY FAIRGROUNDS...SPERRY...
  KINGSTON AND CAIRO.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...DIXSON CREEK...
DUGOUT CREEK...IOWA RIVER...MISSISSIPPI RIVER...DRY BRANCH...FLINT
CREEK...NICHOLS RUN...LONG CREEK...MIDDLE CREEK...HONEY CREEK...
MARSHALL BRANCH...OTTER CREEK...SMITH CREEK...KNOTTY CREEK...YELLOW
SPRING CREEK...HENDERSON CREEK...PAUL CREEK...SOUTH HENDERSON CREEK
AND ELLISON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
      4085 9092 4070 9088 4067 9102 4083 9109
      4092 9116 4106 9125

$$

05
3 follow-up statements
812 
WGUS73 KDVN 201059
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT WED JUL 20 2016

ILC071-IAC057-115-201615-
/O.CON.KDVN.FF.W.0012.000000T0000Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-LOUISA IA-DES MOINES IA-
559 AM CDT WED JUL 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTH CENTRAL HENDERSON...SOUTH CENTRAL LOUISA AND NORTHEASTERN DES
MOINES COUNTIES...

AT 558 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURLINGTON...WAPELLO...OQUAWKA...MEDIAPOLIS...STRONGHURST...
MORNING SUN...GLADSTONE...GULF PORT...KOSSUTH...LONE TREE...
GARLAND...NORTHFIELD...OLENA...HOPPER...DECORRA...ELRICK JUNCTION...
HENDERSON COUNTY FAIRGROUNDS...SPERRY...KINGSTON AND CAIRO.

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
      4085 9092 4070 9088 4067 9102 4083 9109
      4092 9116 4106 9125

$$

05
531 
WGUS73 KDVN 201409
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 AM CDT WED JUL 20 2016

ILC071-IAC057-115-201615-
/O.CON.KDVN.FF.W.0012.000000T0000Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-LOUISA IA-DES MOINES IA-
909 AM CDT WED JUL 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
SOUTH CENTRAL HENDERSON...SOUTH CENTRAL LOUISA AND NORTHEASTERN DES
MOINES COUNTIES...

AT 906 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE MOVED OUT
OF THE WARNED AREA. TWO TO 4 INCHES OF RAIN HAS FALLEN EARLIER THIS
MORNING AND RUNOFF INTO CREEKS...STREAMS AND ROADWAYS WILL CONTINUE
INTO THIS MORNING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BURLINGTON...WAPELLO...OQUAWKA...MEDIAPOLIS...STRONGHURST...
MORNING SUN...GLADSTONE...GULF PORT...KOSSUTH...LONE TREE...
GARLAND...NORTHFIELD...OLENA...HOPPER...DECORRA...ELRICK JUNCTION...
HENDERSON COUNTY FAIRGROUNDS...SPERRY...KINGSTON AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
      4085 9092 4070 9088 4067 9102 4083 9109
      4092 9116 4106 9125

$$

HAASE
468 
WGUS73 KDVN 201516
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT WED JUL 20 2016

IAC057-115-ILC071-201524-
/O.CAN.KDVN.FF.W.0012.000000T0000Z-160720T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON IL-LOUISA IA-DES MOINES IA-
1016 AM CDT WED JUL 20 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HENDERSON...SOUTH
CENTRAL LOUISA AND NORTHEASTERN DES MOINES COUNTIES IS CANCELLED...

THE THREAT OF HEAVY RAIN HAS ENDED. LAW ENFORCEMENT HAS NOT REPORTED
ANY FLASH FLOODING.

LAT...LON 4121 9135 4123 9119 4110 9107 4096 9095
      4085 9092 4070 9088 4067 9102 4083 9109
      4092 9116 4106 9125

$$

HAASE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:05 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 20, 4:05 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
405 AM CDT WED JUL 20 2016

.SYNOPSIS...
Issued at 344 AM CDT Wed Jul 20 2016

A few storms have recently developed into southeast Iowa attendant
to secondary wing of moisture transport near 850 mb. Another
stronger moisture transport axis extends from north central and
northeast Nebraska through southwest Minnesota where recent
convection has developed though it has been struggling across
portions of Minnesota where evidence of some mid level capping.
Nebraska portion of convection is also being aided by mid level
shortwave, and this wave looks to crest upper ridge and slide
SSE though Mid-Mississippi Valley to maintain storm chances next
12-18 hours.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 344 AM CDT Wed Jul 20 2016

Shortwave and warm, moist advection north of warm front will
provide at least scattered storms today. Will have to watch
convective trends to our northwest as cwa remains in favorable
850 mb thermal gradient for genesis/track of mesoscale convective
system should convection grow upscale. For now though will
maintain moderate to high chance pops for warm advection wing
with highest pops central and north. Models suggest bulk shear
plenty with 0-6km 30-40 kts, which would support some risk of
organized storms with mainly a wind threat along with very heavy
rain with PWATs in excess of 2 inches. Heights aloft build a bit
more tonight with veering jet, elevated moisture transport and
thermal gradient more conducive for convection to our northeast
thus have kept precip chances below mention by mid evening through
overnight.

Temps will be challenging today, with areas north and east most
favorable to maintain clouds and convection, and have highs
mid to upper 80s but potential to be cooler. Meanwhile, southwest
cwa most favored for some sunshine and hotter temperatures, and
have highs around 90 or lower 90s. These temps combined with dew
points climbing into the 70s will make it feel like 100 or lower
100s southwest cwa and 90s elsewhere.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 344 AM CDT Wed Jul 20 2016

Main forecast concern remains the heat and the potential for
convection through the period.  Confidence is lower in potential
excessive heat warnings as dewpoints are suspect along with the
potential for convection each day.  At this time, the best chance
for excessive heat warning criteria will be due to 4 days in a row
of heat advisory criteria.

Still have low confidence in the rest of the CWA meeting excessive
heat warning criteria due to convection potential and concerns over
whether or not the models are accurately producing BL moisture.
Looking at the model soundings, dry air exists aloft and with
daytime heating, this could cause our dewpoints to be lower.  This
coupled with convective temperatures being met, suggests that we may
have diurnal convection.  If the ridge was more over our CWA then we
would have higher confidence in this verifying.  Regardless, its
going to be hot and people will need to take safety precautions for
sure.

Friday the boundary has accelerated south in the latest runs,
suggesting that convection will be possible during peak heating.
This will further complicate matters, especially across eastern
portions of the CWA.

Through the weekend, we should gradually cool down into more normal
temperatures with the boundary somewhere across the area.  This
will lead to schc to chc pops through the extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1123 PM CDT Tue Jul 19 2016

Generally VFR conditions expected with episodes of mostly MVFR visibilities
due to patchy fog later tonight and also isolated to scattered showers
and storms later arriving from the north by mid morning Wednesday which
is handled as a VCTS wording due to low confidence. Winds generally
light and tending south to southeasterly.

&&

.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Watch from Thursday morning through Saturday
     evening for Buchanan-Cedar-Clinton-Delaware-Dubuque-Jackson-
     Jones-Linn-Muscatine-Scott.

     Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
     Saturday for Benton-Des Moines-Henry IA-Iowa-Jefferson-
     Johnson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Excessive Heat Watch from Thursday morning through Saturday
     evening for Bureau-Carroll-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
     Saturday for Hancock-Henderson.

MO...Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
     Saturday for Clark-Scotland.

&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gibbs
AVIATION...Nichols
Hazardous weather outlook, Jul 20, 4:38 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT WED JUL 20 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
438 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS
COULD BE STRONG WITH GUSTY WINDS AND HEAVY RAINFALL. HOT AND HUMID
WEATHER IS ALSO EXPECTED TODAY. HEAT INDEX VALUES WILL ALSO TOP
OUT IN THE LOW 100S ACROSS WESTERN PARTS OF THE AREA. AN EXCESSIVE
HEAT WARNING IS IN EFFECT FOR THIS AREA ALONG AND SOUTH OF A LINE
FROM VINTON TO IOWA CITY TO CARTHAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID WEATHER IS LIKELY MID TO LATE WEEK. HEAT INDEX VALUES
OF 100 TO 110 DEGREES ARE POSSIBLE THURSDAY AND FRIDAY. EXCESSIVE
HEAT WATCHES AND WARNINGS ARE IN EFFECT THROUGH SATURDAY. THUNDERSTORMS
ARE ALSO POSSIBLE THURSDAY NIGHT AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:00 AM CDTExcessive Heat WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more4 days
Jul 20, 12:35 PM CDTSpecial Weather StatementDVNClinton40 min
Jul 20, 6:58 AM CDTFlash Flood WarningDVNHenderson, McDonough, Warren6 hr

Nearby

Flash Flood Warnings in Iowa, 2016Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.